Since the beginning of the coronavirus disease-19 (COVID-19) pandemic, rapid efforts have been made to contain it through various vaccines. Given the initial studies on the efficacy of these vaccines, high morbidity and mortality of the infection, emergency use authorization of the vaccine was granted worldwide. However, many general and few neurological complications following COVID-19 vaccines (including Guillain − Barre syndrome [GBS], meningoencephalitis, infarction, Bell's palsy, posterior reversible encephalopathy, intracranial bleed, etc.) have been reported.[1,2]
In the current issue of this journal, the authors describe a case report of bilateral optic neuritis with onset 4 days following COVID-19 vaccination with ChAdOx1-S (recombinant. COVISHIELD) vaccine. The patients' serological workup for myelin oligodendrocyte glycoprotein (MOG) antibodies was not possible. This is like the prior reports of optic neuritis following other COVID-19 vaccines (e.g. Moderna and Pfizer Vaccines). Although these reports raise awareness regarding the possibility of various complications, these do not provide a definite causal association.
In the prior report from the National committee monitoring adverse effects following immunization from India, a case of MOG-associated optic neuropathy and transverse myelitis following the COVISHIELD vaccine and few cases of GBS were reported. The committee reported a temporal association but no lack of evidence to suggest causation. The current case had a similar temporal association. The current report and other similar prior reports in the literature raise the following issues:
- Are certain COVID-19 vaccines more likely to cause demyelinating optic neuritis?
- Are these events related to the vaccination? If so, what criteria would suggest a likely association?
- Do these patients represent any particular demyelinating disorder phenotype or a new disorder?
- If a patient develops demyelinating optic neuritis following the first dose is there a likelihood of recurrence following another episode?
While there is insufficient literature to answer all these questions, prior studies suggest that optic neuritis following COVID-19 vaccination might occur following any kind of vaccine (mRNA, viral vector, inactivated viral vaccines, etc.).
To answer the second question, it is difficult to say with certainty in most cases if there is a definite causal association; however, it might be prudent for us to look for the following: Temporal association, biological plausibility, possible pathophysiological basis, and rule out other causes. Most case reports suggest tha onset of optic neuritis/demyelination within few days to weeks of the immunization. In a review of published reports by Elnahry et al., mean time to onset of the condition was 9.6 ± 8.7 days (range: 0–42 days). They also suggested that cases with a later onset of optic neuritis are likely to be incidental rather than causal.
Prior incidents of optic neuritis following other vaccines, such as influenza, measles, mumps, and rubella vaccines, lend the likelihood of biological plausibility. In fact, some literature suggests that optic neuritis might be the most common clinical presentation of postvaccination central nervous system (CNS) inflammatory disorders.
Suggested possible pathophysiological mechanisms include the overactivation of the immune system and molecular mimicry by the viral antigens. It is suggested that the neutralizing antibodies against viral spike protein antigens can cross-react with the proteins in the CNS, causing optic neuritis.
These patients usually do not have any specific neuroimaging features to distinguish them from other causes. Therefore, in addition, all these patients possibly require an extended workup (often including cerebrospinal fluid analysis) to rule out other causes of optic neuropathy.
To answer further regarding the association with various neuro-inflammatory disorders, we can look at the available data. In the review by Elnahry et al., an optic neuropathy was reported in 60 eyes of 45 patients following COVID-19 vaccination. Thirty-four (58%) had optic neuritis while 18 (31%) were diagnosed to have anterior ischemic optic neuropathy, while 1 each had Leber hereditary optic neuropathy and papillitis in one eye and neuro-retinitis in the fellow eye. Of the 34 patients, 3 had associated neuromyelitis optica-spectrum disorder and 5 had MOG antibody-associated demyelination. This suggests that Optic neuritis associated with COVID-19 vaccines might be assoicated with other neuroinflammatory disorders or be isolated.
To answer the last question regarding revaccination, we possibly do not have any available conclusive data. However, the general development of optic neuritis following COVID vaccination does remain a rare and plausible complication. In addition, there was reasonably good improvement in best-corrected visual acuity (BCVA) (mean presenting BCVA: 1.07 ± 0.98 LogMAR to final BCVA of 0.23 ± 0.66 logMAR). This suggests that complications following COVID-19 vaccination are uncommon and still good prognosis might occur. So, revaccination following COVID-19 associated optic neuritis may be considered.
However, in view of the risk of other reported neurological complications, very few physicians/patients like to have a re-challenge with revaccination.
In conclusion, this article highlights the likelihood of an important but uncommon complication of optic neuritis following COVID-19 vaccination. It can occur following all kinds of COVID-19 vaccination with onset within few weeks of vaccination, be isolated or be part of other neuroinflammatory disorders. However, other causes of optic neuropathy should be excluded by the careful examination and workup. Given the current understanding, the benefits of COVID-19 vaccination outweigh the risks and should be encouraged.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. . About the Vaccine Adverse Event Reporting System (VARES)Last accessed on 2023 Jan 28 Available from: https;//wonder.cdc.gov/vares.html
2. . Causality Assessment Results of 254 Reported Serious Adverse Events Following Immunization (AEFI) Cases Following COVID-19 Vaccination Approved by National AEFI Committee on 03rd
May 2022Last accessed on 2023 Jan 28 India Ministry of Health and Family Welfare Available from: https://main.mohfw.gov.in/Organisation/Departments-of-Health-and-Family-Welfare/immunization/aefi-reports
3. Natung T, Singh TA, Devi OS, Pandey I. A rare case of bilateral optic neuritis post-Covishield (ChAdOx1-S [recombinant]) vaccination Oman J Ophthalmol. 2023;16:157–60
4. Elnahry AG, Al-Nawaflh MY, Gamal Eldin AA, Solyman O, Sallam AB, Phillips PH, et al COVID-19 vaccine-associated optic neuropathy: A systematic review of 45 patients Vaccines (Basel). 2022;10:1758
5. Karussis D, Petrou P. The spectrum of post-vaccination inflammatory CNS demyelinating syndromes Autoimmun Rev. 2014;13:215–24
6. Rojas-Correa DX, Reche-Sainz JA, Insausti-García A, Calleja-García C, Ferro-Osuna M. Post COVID-19 myelin oligodendrocyte glycoprotein antibody-associated optic neuritis Neuroophthalmology. 2022;46:115–21